Alert archive / Missouri / River Flood Warnings in 2012

River Flood Warning 16, NWS Kansas City, MO

March 29, 2012Cooper County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 29, 2012, 8:07 AM CDT for Cooper County, Missouri. It took effect at Mar 29, 2012, 9:15 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2012, 8:07 AM CDT (13:07 UTC)
In effect from
Mar 29, 2012, 9:15 PM CDT
Expired
Mar 29, 2012, 2:54 PM CDT
In force
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Petite Saline Creek near Boonville (BONM7). The gauge peaked at 11.64 ft at Mar 29, 2012, 10:00 AM CDT.

actionminormoderate510152003/2903/30
Action stage
11 ft
Minor stage
16 ft
Moderate stage
19.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06909950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WGUS43 KEAX 291307
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
807 AM CDT THU MAR 29 2012
  

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN MISSOURI... 

  PETITE SALINE CREEK NEAR BOONVILLE AFFECTING COOPER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC053-301307-
/O.NEW.KEAX.FL.W.0016.120330T0215Z-120331T0808Z/
/BONM7.1.ER.120330T0215Z.120330T0600Z.120330T0808Z.UU/
807 AM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PETITE SALINE CREEK NEAR BOONVILLE.
* FROM THIS EVENING TO LATE FRIDAY NIGHT.
* AT  7:30 AM THURSDAY THE STAGE WAS 11.1 FEET. 
* FLOOD STAGE IS 16.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR 16.5 FEET BY EARLY FRIDAY MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY FRIDAY MORNING.
* AT 16.0 FEET...LOW LYING WOODLANDS AND FIELDS NEAR THE CREEK FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

PETITE SALINE CREEK
  BOONVILLE       16   11.1   THU 07 AM   16.5 EARLY FRIDAY MORNING

$$
1 follow-up statement
377 
WGUS83 KEAX 291954
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
254 PM CDT THU MAR 29 2012
   
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
MISSOURI...
 
  PETITE SALINE CREEK NEAR BOONVILLE AFFECTING COOPER COUNTY.

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN 
MISSOURI...
 
  BLACKWATER RIVER NEAR BLUE LICK AFFECTING COOPER AND SALINE 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC053-195-301954-
/O.EXT.KEAX.FL.W.0017.120330T0900Z-120402T0730Z/
/BLVM7.1.ER.120330T0900Z.120331T0600Z.120401T0730Z.NO/
254 PM CDT THU MAR 29 2012

THE FLOOD WARNING CONTINUES FOR
  THE BLACKWATER RIVER NEAR BLUE LICK.
* FROM LATE TONIGHT TO LATE SUNDAY NIGHT.
* AT  2:45 PM THURSDAY THE STAGE WAS 21.2 FEET. 
* FLOOD STAGE IS 24.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY FRIDAY MORNING AND CONTINUE TO
  RISE TO NEAR 24.5 FEET BY EARLY SATURDAY MORNING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY EARLY SUNDAY MORNING.
* AT 24.0 FEET...CROPLAND AND PASTURES ALONG THE RIVER FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

BLACKWATER RIVER
  BLUE LICK       24   21.2   THU 03 PM   24.5 EARLY SATURDAY MORNING

$$

MOC053-292024-
/O.CAN.KEAX.FL.W.0016.000000T0000Z-120331T0808Z/
/BONM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
254 PM CDT THU MAR 29 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE PETITE SALINE CREEK NEAR BOONVILLE.
* AT  2:30 PM THURSDAY THE STAGE WAS 11.0 FEET. 
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 9.0 FEET BY FRIDAY 
  MORNING.
* AT 16.0 FEET...LOW LYING WOODLANDS AND FIELDS NEAR THE CREEK FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

PETITE SALINE CREEK
  BOONVILLE       16   11.0   THU 02 PM   9.0 FRIDAY MORNING

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 29, 6:31 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 29, 6:31 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 AM CDT Thu Mar 29 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Initial axis of mostly sub-severe convection has largely exited the
region of broad 300-305K isentropic ascent and diminished. A
secondary area of renewed convection over NE KS into west central MO
remains well correlated to an area of continued deep moisture
convergence and modest 850mb frontogenesis along the nose of a
modest 30-35 knot low level jet. Expect scattered showers/storms to
continue to percolate along/north of this elevated boundary
(Topeka-Kansas City-Sedalia) for the balance of the overnight hours
as a reservoir of modest instability of 1000-1500 J/kg MUCAPE
persists. Do not anticipate this activity will gain any stronger
foothold than what we had earlier in the evening.

With a lingering eye on the immediate short term, the focus shifts
to the potential for a more robust episode of thunderstorms later
this afternoon and evening. Early morning water vapor imagery shows
deepening moisture spreading across MT/WY in association with a
broad mid level trough that will eject into the Central Plains later
this afternoon. Effective surface boundary, forced southward by
earlier convection, stretched roughly from Salina KS to Clinton at
06Z. This boundary is expected to mix rapidly northward today, as a
weak surface low develops beneath the region of greatest mid level
height falls, riding northeast across Kansas. Ahead of this wave,
southerly winds and strong daytime heating should collectively
co-locate a narrow heat/moist axis from eastern KS into northwest
MO, with leading edge of large scale lift and surface forcing along
the Pacific trough leading to surface based initiation around 22Z.

A substantially greater severe weather threat appears to exist
across NE KS/NW MO where the heat/moist axes intersect the
approaching triple point, providing a juxtaposition of strong
instability and backed low level flow along the retreating warm
front. Substantial low level CAPE and enlarged clockwise low level
wind profiles would suggest at least some tornadic potential in this
region through early evening. Further southwest along the boundary,
a slightly stronger cap and weaker surface convergence would tend to
keep storms more scattered, but steep mid-level lapse rates and
maintenance of a veering wind profile with sufficient speed shear
should once again provide an environment that would support
supercells with large hail. Unlike this past evening, activity in
eastern Kansas will actually move, with some possibility for upscale
growth into western MO as the mid level trough arrives during the
evening hours, providing synoptic scale lift as storm-based cold
pools strengthen. Thus, the threat of severe weather, while
appreciably higher over the NW CWA, will exist for most of the
forecast area through at least 06Z.

In addition, deepening column moisture will yield precipitable H2O
values approaching 1.5" in a narrow axis ahead of the mid level
trough. This will provide the potential for locally heavy rainfall,
which may become a concern given convection ongoing and already
reduced flash flood guidance from episodic rainfall last week.

Looking ahead, in the wake of this system, yet another short round
of unseasonably strong shortwave riding will build across the region
over the weekend, with April Fools continuing the Spring kick off
with yet another 80 degree day. As is stands, MCI is running 13.7
degrees above normal for March (average temp 57.2 degrees), and this
number should continue to swell with readings some 15-20 degrees
above normal for the remaining 3 days of the month. The record
warmest March of 58.3 degrees set in 1910 looks to be in jeopardy of
being tied or broken.

Will not belabor the extended portion of the forecast given ongoing
weather concerns, but it is looking increasingly likely that a deep,
but progressive southern stream storm will impact the region Monday
into early Tuesday, providing cooler temperatures and a high
likelihood of rain during the period. With the primary jet branch
still locked across Canada, I do not see any remote potential of
nighttime temperatures anywhere freezing and in fact, it looks like
significant mid level ridging will return by later next week.

Bookbinder

&&

.AVIATION...

For 12Z TAFs ... the showers and thunderstorms that moved through
overnight have progressed east of the TAF sites, resulting in dry
conditions expected through the daytime hours. A stalled frontal
boundary over west central Missouri will lift northward later this
morning, resulting in winds veering to the south by this afternoon.
As winds shift to the south, they will increase in speed, gusting
upwards of 20-25mph. With a low pressure system progressing into
the region, a cold front will track eastward over the TAF sites
this evening. This advancing system will be the focus for another
round of showers and thunderstorms across the TAF sites, with
precipitation likely moving in by early this evening. Some of these
thunderstorms could become strong to severe. This activity should
move east of the TAF sites during the early overnight hours. Towards
the end of the TAF period, could see a chance for some patchy fog to
develop with the added moisture present and winds becoming fairly
light.

ACH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 29, 5:41 AM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 AM CDT THU MAR 29 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
541 AM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WERE ONGOING NORTH OF THE MISSOURI RIVER EARLY THIS
MORNING...AND WILL CONTINUE TO AFFECT MUCH OF NORTHERN MISSOURI
BEFORE DISSIPATING TOWARD MIDDAY. SMALL HAIL MAY ACCOMPANY A FEW
STORMS...BUT THIS ACTIVITY IS EXPECTED TO REMAIN WELL BELOW SEVERE
LIMITS.

OTHERWISE...A WARM AND HUMID AIRMASS WILL ONCE AGAIN SPREAD ACROSS
EASTERN KANSAS AND WESTERN MISSOURI TODAY...SETTING THE STAGE FOR
POSSIBLE SEVERE WEATHER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN KANSAS AFTER 4 PM AS AN AREA OF LOW
PRESSURE AND A SURFACE DRYLINE ACT ON A STRONGLY UNSTABLE AIRMASS.
CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...INCLUDING LARGE
HAIL POSSIBLY EXCEEDING 2 INCHES IN DIAMETER AND WINDS GUSTS GREATER
THAN 60 MPH. THERE IS ALSO A LOWER RISK POSSIBILITY FOR A TORNADO
ALONG THE MISSOURI AND KANSAS STATE LINE. THUNDERSTORMS...INCLUDING
THE THREAT OF SEVERE WEATHER...WILL THEN MOVE INTO WESTERN MISSOURI
THIS EVENING WITH ACTIVITY EXPECTED TO WEAKEN AFTER MIDNIGHT.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE
STORMS TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...ALTHOUGH THE THREAT OF
SEVERE WEATHER LOOKS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OVER NORTHWEST
MISSOURI AND NORTHEAST KANSAS...AND ACROSS MUCH OF EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI INTO THE EVENING HOURS.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:49 PM CDTSpecial Weather StatementEAXRay41 min
Mar 28, 8:51 PM CDTSpecial Weather StatementEAXClay39 min
Mar 28, 9:18 PM CDTSpecial Weather StatementEAXCooper42 min
Mar 28, 9:44 PM CDTSpecial Weather StatementEAXCooper31 min
Mar 28, 9:52 PM CDTSpecial Weather StatementEAXPlatte23 min
Mar 28, 9:59 PM CDTSpecial Weather StatementEAXSaline31 min
Mar 28, 10:03 PM CDTSpecial Weather StatementEAXJackson27 min
Mar 28, 10:16 PM CDTSpecial Weather StatementEAXCooper29 min
Mar 28, 10:23 PM CDTSpecial Weather StatementEAXBuchanan37 min
Mar 28, 10:25 PM CDTSpecial Weather StatementEAXClay35 min
Mar 28, 10:29 PM CDTSpecial Weather StatementEAXJohnson31 min
Mar 28, 10:44 PM CDTSpecial Weather StatementEAXHenry31 min
Mar 28, 11:02 PM CDTSpecial Weather StatementEAXPlatte28 min
Mar 28, 11:06 PM CDTSpecial Weather StatementEAXRay24 min
Mar 28, 11:11 PM CDTSpecial Weather StatementEAXJohnson34 min
Mar 28, 11:26 PM CDTSpecial Weather StatementEAXHenry34 min
Mar 29, 8:27 AM CDTRiver Flood WarningEAXCooper, Saline28 hr
Mar 29, 9:49 AM CDTSpecial Weather StatementEAXDeKalb26 min
Mar 29, 10:08 AM CDTRiver Flood WarningEAXPlatte3 days
Mar 29, 10:08 AM CDTRiver Flood WarningEAXPlatte3 days
Mar 29, 10:19 AM CDTSpecial Weather StatementEAXDeKalb41 min
Mar 29, 10:48 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb27 min
Mar 29, 11:15 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess30 min
Mar 29, 11:33 AM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb27 min
Mar 29, 11:57 AM CDTSpecial Weather StatementEAXDaviess48 min
Mar 29, 12:04 PM CDTSpecial Weather StatementEAXClinton41 min
Mar 29, 12:12 PM CDTSpecial Weather StatementEAXDaviess48 min
Mar 29, 12:22 PM CDTSpecial Weather StatementEAXChariton38 min
Mar 29, 2:01 PM CDTRiver Flood WarningEAXBuchanan63 hr
Mar 29, 6:46 PM CDTSevere Thunderstorm WarningEAXAtchison44 min

Nearby

River Flood Warnings in Missouri, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.